Tingling and Numbness

The patient feels she is walking on sponges. The tingling and numbness in the arms and legs never goes away. The movement disorder doctor comments both thyroid illness and diabetes can affect the nerves, resulting in sensations of numbness and tingling. The patient is relatively healthy, and does not have diabetes. To combat rheumatoid arthritis the patient takes methotrexate, which Wikipedia states received approval for that treatment in 1988. The online site does not mention changes in sensation, as a possible adverse effect on the central nervous system. Other sources of information do show that rheumatoid arthritis can result in peripheral neuropathy. Diagnosed with low thyroid function, the patient has taken synthroid for years. Emedicinehealth.com lists numbness and tingling of the hands or feet under hypothyroid symptoms, one might experience during pregnancy, an unlikely scenario for a patient over sixty years of age.
The specialist conducts the physical examination, finding some cogwheel rigidity in the muscles of the arms. Fine motor skills are slower than normal, though the patient demonstrates them well. Facial expression appears somewhat frozen, and speech lacks the whispered quality frequently heard in patients. The patient does not shuffle, though gait is slow and she admits she loses her balance quite easily. Neither the patient nor family member mention falls. While demonstrating gait in the hallway, the patient turns en bloc, not freely but turning the feet stepping repeatedly around an axis.
The physician notes the lower body symptoms are more expressive of Parkinson’s, than upper body symptoms, a hallmark of vascular Parkinson’s, or lower body PD. The subtype differs from true PD, in that the patient may not suffer from a lack of dopamine in the brain, though the symptoms resemble the true illness. He inquires whether the patient feels the prescribed medications have been helpful. The patient reports she had seen little change in her symptoms.
After some discussion, they agree to a plan; try to consume a vegetarian diet for two weeks to assess whether medications are effective. With little to no proteins in the diet, the levodopa should have better access to brain where it is made into dopamine and should have an effect if the patient is dopamine- depleted. If the patient has no lack of dopamine, the medications will do little to ameliorate symptoms. If there is no change the patient should increase the dose of medications and assess that effect. If after the increase in dose the patient still feels no reduction in symptoms, she will stop taking the Comtan, and gradually reduce the levodopa/ carbidopa until weaning herself from the drug. At this point, one may say with some certainty whether the patient has her own stores of dopamine, or if she has become depleted of the neurotransmitter, as is typical in Parkinsons disease.
The specialist addresses the tingling and numbness in the extremities by prescribing gabapentin, also called Neurontin and Gabarone. He says the drug is quite benign, in terms of its side effects, though initially it makes one drowsy. He advises the patient to begin taking it at nighttime, and to increase the dose by taking a pill during the day as she becomes tolerant to the sleepiness. The physician asks the patient to return in four months so they can reassess the situation.

Close

Your Name (required)

Your Email (required)

Subject

Your Question